Alert archive / New Jersey / Areal Flood Advisories in 2017

Areal Flood Advisory 27, NWS Philadelphia/Mount Holly

June 5, 20174 counties in New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jun 5, 2017, 3:16 PM EDT for 4 counties in New Jersey. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 3:16 PM EDT (19:16 UTC)
Expired
Jun 5, 2017, 7:15 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Atlantic County, NJ, Burlington County, NJ, Cumberland County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 75 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

869 
WGUS81 KPHI 051916
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
316 PM EDT MON JUN 5 2017

NJC001-005-011-029-052315-
/O.NEW.KPHI.FA.Y.0027.170605T1916Z-170605T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cumberland NJ-Ocean NJ-Burlington NJ-
316 PM EDT MON JUN 5 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Atlantic County in southern New Jersey...
  Cumberland County in southern New Jersey...
  Southern Ocean County in southern New Jersey...
  Southeastern Burlington County in southern New Jersey...

* Until 715 PM EDT

* At 312 PM EDT...Doppler radar and automated rain gauges indicated 
  torrential downpours from a slow-moving line of heavy showers. 
  Overflowing poor drainage areas will result in minor flooding in 
  the advisory area. One to locally two inches of rain has already 
  fallen.

* Some locations that will experience flooding include...
  Vineland, Millville, Bridgeton, Cumberland, Pleasantville,
  Hammonton, Absecon, Buena, Egg Harbor City, Laurel Lake, Tuckerton,
  Weymouth, Estell Manor, Surf City, Port Republic, Newport,
  Leesburg, Elwood-Magnolia, Wading River and Dorothy.

Another inch of rainfall is expected over the area, which will 
result in additional minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3946 7427 3936 7482 3920 7497 3918 7504
      3919 7509 3916 7515 3923 7526 3930 7533
      3943 7524 3948 7511 3946 7508 3950 7507
      3953 7500 3951 7499 3963 7478 3967 7412

$$

JRK
1 follow-up statement
138 
WGUS81 KPHI 052055
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
455 PM EDT MON JUN 5 2017

NJC001-005-011-029-052105-
/O.CAN.KPHI.FA.Y.0027.000000T0000Z-170605T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cumberland NJ-Ocean NJ-Burlington NJ-
455 PM EDT MON JUN 5 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR ATLANTIC...CUMBERLAND...
SOUTH CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3946 7427 3936 7482 3920 7497 3918 7504
      3919 7509 3916 7515 3923 7526 3930 7533
      3943 7524 3948 7511 3946 7508 3950 7507
      3953 7500 3951 7499 3963 7478 3967 7412

$$

JRK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jun 5, 2:20 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
220 PM EDT Mon Jun 5 2017

.SYNOPSIS...
A warm front will lurk nearby in far northeastern New Jersey
and the adjacent coastal waters today. Low pressure developing
in Virginia this afternoon will move eastward from the mid Atlantic
coast tonight. High pressure in southern Canada forces the northeast
New Jersey front southward through our area as a cold front, on
Tuesday. Areas of low pressure move eastward from the North
Carolina coast during middle of the week. Thereafter, high pressure
develops from the mid Atlantic states into the western Atlantic
Friday through Sunday and begins a warming trend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 am update: Objective surface analysis at 13Z indicated a
warm front struggling to make progress northward this morning in
far northeast Pennsylvania and northern New Jersey, with low
clouds and some patchy fog near and north of the front.
Meanwhile, a weak wave of surface low pressure was moving
through the Tennessee Valley this morning, with a 100+ knot
250-mb zonally-oriented jet atop a baroclinic zone located from
the Ohio Valley eastward through the Mid-Atlantic region.

Several perturbations in the midlevels are progressing rapidly
eastward through the eastern half of the U.S. today, likely
contributing to regional enhancements in precipitation along the
baroclinic zone. These enhancements are further aided by
convergent flow in the low levels, differential cyclonic
vorticity advection downstream of the perturbations, and broad
upper-level divergence within the right entrance region of the
aforementioned 250-mb jet streak. Transient shortwave ridging
this morning upstream of a vort max moving through the Mid-
Atlantic last night is preceding another vort max poised to move
through the region around midday. Large-scale ascent is
increasing across the area this morning, especially in Delmarva
(more favorably positioned downstream of the vort max). As a
result, showers and isolated storms are moving into the region
this morning and will likely spread northeastward along and
south of the I-76 corridor through early afternoon.

Meanwhile, a cold front will make slow progress southward today
through the Great Lakes region eastward into New York as upper-
level flow parallels the surface boundary. However, it will get
a boost from two midlevel vorticity maxima digging southeastward
from southeast Canada today and tonight. Though surface
insolation is limited or nonexistent downstream of the front,
cold air aloft in combination with large-scale lift and pockets
of surface heating where breaks in the clouds occur will enable
marginal instability to develop in northern Pennsylvania today.
Storms should initiate by early afternoon. Deep-layer shear is
sufficient for storm organization, but generally decreases
southeastward into our region. Best chances for stronger storms
today exist northwest of the Fall Line, but think the risk for a
severe storm is pretty low in general. However, some of the
high-resolution guidance is suggesting the potential for
training convection as the front sags southward into far
northern portions of the CWA late this afternoon and tonight.
Will monitor this closely through the day, and may update the
forecast later to enhance wording for heavy rain potential here.

Main changes to the forecast this morning were to adjust PoPs/Wx
grids based on latest trends and convection-allowing model
guidance and to bump up QPF southeast of I-95 based on improved
hi-res model agreement in this area. Also adjusted temps/winds
using some weight from the HRRR/RAP given potential impacts from
rain-cooled air.

Previous discussion...

An unsettled pattern for today with a warm front N/E of the
area and several weak waves aloft moving across the region. One
weak wave has already passed through ern PA and NJ before dawn
with showers and tstms with it. A break in precip is expected
for awhile this morning before more showers and tstms develop
across Delmarva and sweep N/E. These showers/tstms will mainly
affect areas S/E of the I95 corridor this afternoon and into the
evening. Pops in these areas will be in the high likely/low
categorical range. The tstms will be capable of dropping heavy
rain at times. High temperatures today will range from the low
70s north to the upper 70s over Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
More showers and tstms are expected tonight as a low pressure system
passes east of the area. Other showers associated with an
approaching front will arrive N/W towards dawn. It will remain
cloudy overnight and there could be patchy fog and perhaps some
drizzle at times. It will remain mild with lows in the upper 50s
north and low 60s over Delmarva and south NJ.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
**Unsettled much of this work week**

500 MB: basically a cold trough with below normal temperatures and a
few periods of showers evolves across the northeast USA this week.
It is followed by strong ridging and associated warming late this
weekend into at least the middle of the following week (15th)

Temperatures: Calendar day averages Tuesday should be several degrees
below normal and then 5 to 10 degrees below normal Wednesday and Thursday
before probably warming to 5 degrees above normal next Sunday and
Monday.

Forecast basis: Unless otherwise noted, a 50 50 blend of the 00z/5
GFS/NAM MOS Tue-Wed, 00z/5 GFS MEXMOS Wed night and Thursday,
then 05z/5 WPC gridded elements Thu night-Sun.

The dailies...

Confidence on daily details listed below is below normal.

Tuesday through Thursday...Low pressure aloft meandering through the
northeast USA will bring a period or two of showers and maybe isolated
thunderstorms (especially Tuesday) along with cooler temperatures
again. The potential for rain diminishes Wednesday and Thursday as low
level moisture decreases and considerable uncertainty exists whether
it will rain, and where. While PWAT will be generally below 1.1
inches, the shower risk and considerable cloudiness will be a
little depressing for some people. Northeast wind gusts 15-20
MPH each afternoon Tuesday through Thursday.

Thursday night-Friday night...Surface high pressure should hopefully
bring drier weather conditions. Also, temperatures are expected
to begin getting close to normal at that time.

Next weekend...western Atlantic high pressure tries to dominate but
we may need to account for a warm front and trough aloft passing
through the region Saturday before a significant warming trend
develops next Sunday, when there is greater confidence for the
notable warming trend to occur.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

For the 18Z TAFs... Light rain overspreading much of the area
this afternoon, with CIGs/VSBYs gradually lowering to MVFR by
00Z. Some lightning possible, especially near KABE, but
probabilities are too low for TAF mention at this time. As
light rain departs this evening, onshore flow will slowly
become established, permitting more widespread IFR conditions to
occur by 06Z or so. CIGs/VSBYs are not expected to improve
quickly Tuesday, and more scattered showers and isolated storms
are possible, especially from KPHL north. Winds generally 5 kts
or less through tonight, becoming east or northeast 5 to 10 kts
tomorrow. Overall confidence in TAFs is slightly below average.

OUTLOOK...
Confidence generally above normal on the daily forecasts that follow.

Tuesday and Tuesday night...MVFR CIGS sweeping southwestward
(IFR KACY and KMIV) with areas of showers, especially early. A
thunderstorm is possible. Northeast wind developing. Strong
support of lower cigs from the 04/21z SREF.

Wednesday...VFR CIGS generally 3500-5000 ft except MVFR CIGS may
linger KACY, KMIV and KILG per the 04/21z sref probs for cigs
below 3000 ft. chance of showers. Northeast wind.

Thursday...VFR CIGS generally aoa 5000 ft. northeast wind.

Friday...Mainly VFR sct-bkn aoa 5000 ft.

&&

.MARINE...
930 am update: Small craft advisory cancelled, as winds/seas are
expected to remain below criteria for the rest of the day.

Previous discussion...

Dropped the SCA flag for the northern and central NJ coastal
waters. Seas in these areas have failed to increase overnight
and the period of strongest winds has passed.

We will just keep the SCA flag for the remaining waters for now.
Conditions have been slow to develop, but there is still some
potential for some building seas or some G25 through the morning.
Scattered showers and tstms will be across the waters today and
tonight. The best chances will be across the southern waters
later this afternoon and tonight.

OUTLOOK...
Tuesday..building seas and gusty northeast winds to 20 kt
but no sca at this time.

Tuesday night - Thursday... An SCA is likely for portions of
the Atlantic coastal waters, especially SNJ and DE with gusty
northeast winds 20 - 25 kt at times and seas building to 5 or 6
feet.

Friday...No marine headlines are anticipated.

RIP CURRENTS...
There is a low risk for the development of dangerous rip currents
today with a southerly wind developing for most of the coast and
some increase in the waves

Tuesday: Probably a low risk to start the day, but not so sure
about 4PM which will be dependent on northeast wind speed.

Wednesday: Above average confidence a MODERATE risk for the
formation of dangerous rip currents at least for the s 2/3rds
of NJ and DE with a 4 ft 6 second ne wave group and a ne wind
of about 18 MPH.

&&

.TIDES/COASTAL FLOODING...
Tides Wednesday and Thursday evening "may" approach the threshold
for an advisory. We will need at least a 1.6 foot surge.

&&

.CLIMATE...
May 20 - June 4  Calendar days of trace or more rainfall

PHL 11 of 16

ILG 11 of 16

ABE 14 of 16

ACY 10 of 16

MPO 12 of 16

RDG 13 of 16

TTN 14 of 16

GED 10 of 16

---including this morning through 09z/5... Allentown and Trenton
 are 15 of the past 17 days---

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Drag
Near Term...CMS/O'Hara
Short Term...O'Hara
Long Term...Drag
Aviation...CMS/Drag/O'Hara
Marine...CMS/Drag/O'Hara
Tides/Coastal Flooding...Drag
Climate...Drag
Hazardous weather outlook, Jun 5, 4:11 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
411 AM EDT Mon Jun 5 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-060815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
411 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-060815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
411 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-060815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
411 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:34 PM EDTSmall Craft AdvisoryPHI36 hr

Nearby

Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.